Calorie Counter

You are currently viewing the message boards in:

Does i brufin cause weigh gain?

swati258swati258 Posts: 1Member Member Posts: 1Member Member
Hi all. Yesterday I had muscle pain because of intense Power Yoga session. So I took I brufin for relief. Today morning my weight was increased by 3 pounds. Is it because of the pain killer?
«1

Replies

  • kgeyserkgeyser Posts: 22,456Member, MFP Moderator, Greeter, Premium MFP Moderator Posts: 22,456Member, MFP Moderator, Greeter, Premium MFP Moderator
    Probably not. A 3 lb weight fluctuation is perfectly normal as a daily fluctuation. Lots of things can cause scale fluctuation - water weight (happens a lot with increased exercise), food waste in the body. You'll probably see it drop back in the next day or so.
  • JeBeBuJeBeBu Posts: 43Member Member Posts: 43Member Member
    https://health.clevelandclinic.org/just-started-exercising-gaining-weight/
    Long response, but very informative:

    Why the initial weight gain?
    When you start an exercise program, your body naturally goes through several changes in the first couple months.

    A new exercise regimen puts stress on your muscle fibers. This causes small micro tears, also known as micro trauma, and some inflammation. Those two conditions in your muscle fibers are the reason you may gain some weight.

    Your body responds to the micro tears and inflammation in two ways that cause temporary water weight gain.

    The first is a healing response.

    “That stress and micro-tearing damage to the muscle fibers induces water retention in the body,” Dr. Calabrese explains. “There may be a small amount of inflammation around the micro tear, and your body retains fluid there to try to heal it.” These are short lived changes in the muscle.

    You will also most likely experience delayed onset muscle soreness in the 24 to 36 hours after exercising. That is your body’s natural response to those micro muscle tears and the breakdown in muscle tissue.


    So, don’t overdo. Eat properly and give your muscles the proper amount of rest so they can heal and rebuild, Dr. Calabrese says.

    Increased muscle fuel also adds a little weight
    The way your body provides energy to the muscles also can add weight at first.

    Glycogen or sugar that your muscle cells convert to glucose is the energy source for your muscles. When you exercise regularly, your body stores more glycogen to fuel that exercise.

    Stored in water, glycogen has to bind with water as part of the process to fuel the muscle. That water adds a small amount of weight, too.

    “As your muscles become more accustomed to the exercise and more efficient, however, they begin to need less glycogen to maintain the same level of energy output,” Dr. Calabrese says. “Thus, your water retention becomes less, so your weight will start to go down.”

    You will start to lose that initial water weight gain (of roughly one to three pounds) a few weeks or a month after starting an exercise program, he says.



  • paperpuddingpaperpudding Posts: 4,707Member Member Posts: 4,707Member Member
    brufen is the brand name here.

    No it will not cause weight gain.
  • Sunshine_And_SandSunshine_And_Sand Posts: 1,149Member Member Posts: 1,149Member Member
    Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). NSAIDs do produce dose related sodium and water retention. This COULD translate into a water weight gain. I doubt if you only take it in appropriate doses for occasional aches and pains that it is going to make much difference and any water weight gain it caused will go away when the drug leaves your system. This is NOT a fat gain. Also, with just 3 pounds I’d be skeptical of blaming the ibuprofen as that is a normal water weight fluctuation and could be due to other factors not related to the medicine. Just really no way to know.
    With ANY med or supplement, you need to be sure and take the appropriate doses and it doesn’t hurt to check with your doctor and pharmacist to be sure it isn’t interfering with any of your other meds or medical conditions. Any side effects that bother you should be addressed with your doctor.
  • smoofinatorsmoofinator Posts: 397Member, Premium Member Posts: 397Member, Premium Member
    As others have said, it's probably water retention from your yoga session. Here's a helpful article that talks about scale fluctuations to give you a better idea of why your body might weigh more or less (by a significant amount) day to day: http://physiqonomics.com/the-weird-and-highly-annoying-world-of-scale-weight-and-fluctuations/
  • collectingbluescollectingblues Posts: 2,345Member Member Posts: 2,345Member Member
    Ibuprofen? Alone, no.

    However, if you are on a blood pressure med like lisinopril, there is a small percentage of people who do have increased water retention when they combine that med with the NSAID. I can gain 5 pounds within days if I take multiple doses of Aleve, thanks to that combination.

    It's more likely, though, that it is from your yoga class. It'll go away in time.
  • grimendalegrimendale Posts: 1,990Member Member Posts: 1,990Member Member
    A more likely candidate is the intense workout itself. You're muscles are probably retaining some extra water from the uncharacteristic work. If that's the case, it should come back off in a few days.
  • kshama2001kshama2001 Posts: 18,148Member Member Posts: 18,148Member Member
    Yay Power Yoga! Yes, that will help you discover muscles you never knew you had.

    Like others have said, the jump on the scale is probably due to water retention from the exercise, not the pain reliever.
  • snickerscharliesnickerscharlie Posts: 7,855Member Member Posts: 7,855Member Member
    Give it a few days and you should see the water weight ease off. Expect it to return when you exercise again, though.
  • lbsansoucilbsansouci Posts: 178Member Member Posts: 178Member Member
    I actually do gain water weight from ibuprofen, as much as 3 lbs. So, it can happen.
  • apullumapullum Posts: 3,252Member Member Posts: 3,252Member Member
    lbsansouci wrote: »
    I actually do gain water weight from ibuprofen, as much as 3 lbs. So, it can happen.

    How can you tell that it’s the ibuprofen specifically that is causing that gain? Three pounds is well within normal day to day weight fluctuation for some people, and inflammation—which may prompt someone to take ibuprofen—can contribute to that fluctuation.
  • Keto_VampireKeto_Vampire Posts: 1,440Member Member Posts: 1,440Member Member
    lbsansouci wrote: »
    I actually do gain water weight from ibuprofen, as much as 3 lbs. So, it can happen.

    Possible, but not probable...
Sign In or Register to comment.